Wyoming, 2018

High Wind in Wyoming, November 18, 2018

November 18, 2018 · NWS CYS · 1 event in 1 county or zone

Strong winds with gusts into the upper 60 mph range blew off the Central Laramie Range where a Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the strongest wind gust during the period at 67 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds with gusts into the upper 60 mph range blew off the Central Laramie Range where a Wyoming Department of Transportation sensor along Interstate 25 at Bordeaux measured the strongest wind gust during the period at 67 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 18, 2:35 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Nov 18, 2:35 AM MST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
235 AM MST Sun Nov 18 2018

.SHORT TERM...(Today through Tuesday)
Issued at 230 AM MST Sun Nov 18 2018

A trough axis extended from the Upper Midwest across NE and
northern CO/UT. A surface ridge was aligned east-west from the
central Great Plains through WY. Radiational cooling and moist
boundary layer contributed to areas of low stratus and fog over
the high plains and valleys of southeast WY and the NE Panhandle.
Lowest visibilities ranged from 1/4 to 3/4 mile. Temperatures
ranged from -4 at Wheatland to 18 at Bordeaux, with wind chill
values between 5 and -15 degrees.

The fog and low clouds should dissipate after 8 AM this morning,
with partly to mostly sunny skies through the afternoon. It will
be breezy today along and west of I-25 and north of I-80. Gusts
of 25 to 35 mph will produce patchy blowing snow along portions
of I-25 between Douglas and Cheyenne, as well as I-80 in and
around Arlington/Elk Mountain. High temperatures will moderate
into the 30s to near 40, with 20s for the high country. Tonight
will not be as cold with lows in the teens and 20s. A dry northwest
flow aloft will continue through Tuesday with temperatures warming
to above normal.

.LONG TERM...(Tuesday night through Saturday)
Issued at 230 AM MST Sun Nov 18 2018

An upper ridge axis will move across the region Weds boding for mild
and dry weather across the CWA. A shortwave will then pass by the
region Thursday, mostly to the south, but enough to bring some snow
showers to mainly the mtns. A short period of dry and mild conditions
again Thursday night and Friday but could see some windy conditions
across parts of southeast WY as the pressure gradient increases for
a time through Friday morning. Next system should then affect the
region Saturday as a shortwave digs over the Rocky mtns and a push
of colder air sinks down the plains. Will have to watch as models
depicting decent QPF over the area by late in the day Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 210 AM MST Sun Nov 18 2018

Some patchy LIFR cigs and fog will affect most terminals early this
morning but conditions are expected to improve to VFR areawide by
late this morning. VFR will then continue through the rest of the
TAF period.

&&

.FIRE WEATHER...
Issued at 210 AM MST Sun Nov 18 2018

High pressure will build into the districts for the next several
days. After a very cold morning, temperatures will begin to moderate
today. It will be drier with minimum humidities gradually decreasing
each day, however remaining above critical values. Winds will increase
later in the week ahead of a low pressure system that will bring
unsettled weather next weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...MAJ
Hazardous weather outlook, Nov 18, 4:14 AM MST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MST Sun Nov 18 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>119-191115-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MST Sun Nov 18 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of fog, dense at times, will continue early this morning
for the valleys and plains. Visibilities will be reduced to a
half mile or less.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong west winds with gusts to 50 mph will be possible Thursday
night and Friday west of Interstate 25 in southeast Wyoming.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Nov 18, 3:49 AM MST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 AM MST Sun Nov 18 2018

WYZ109-110-181400-
Central Carbon County-North Snowy Range Foothills-
Including the cities of Rawlins, Arlington, and Elk Mountain
349 AM MST Sun Nov 18 2018

Areas of fog will form early this morning across western Carbon
County. This includes Interstate 80 from Walcott Junction and
Sinclair to west of Rawlins. The fog will be dense at times with
visibilities below a half mile. Motorists should be alert for the
fog as well as areas of black ice on roadways. Reduce speeds, use
low beam headlights, and allow extra travel time.
Special weather statement, Nov 18, 5:03 AM MST, 3 hours 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
503 AM MST Sun Nov 18 2018

WYZ106-181400-
Central Laramie Range and Southwest Platte County-
Including the city of Bordeaux
503 AM MST Sun Nov 18 2018

Sustained west winds of 35 to 40 mph with gusts to around 50 mph
will occur early this morning along Interstate 25 between
Chugwater and Wheatland including Bordeaux.

If you are driving high profile vehicles, including light trailers
and campers, please use caution when traveling north or southbound
on Interstate 25. Strong winds may result in a loss of vehicle
control.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
November 18, 8:20 AM MST to 1:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Sensor at Bordeaux along Interstate 25 measured sustained winds in the upper 40 mph range and gusts into the upper 60 mph range.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787142.